27 July, 2017
How to Lose Weight After a Thyroidectomy
A thyroidectomy is the surgical procedure that removes all or part of a person’s thyroid gland. The thyroid, located at the bottom of the neck, is a gland that produces hormones that control the body’s metabolism. The thyroid gland controls all aspects of the body’s metabolism. When thyroid disorders arise, a partial or full thyroidectomy is often necessary. If a full thyroidectomy takes place, a hormone medication such as thyroxine (T4) or triiodothyronine (T3) may be necessary to give the body the hormones it needs to regulate the metabolism. After a thyroidectomy, individuals often suffer from weight gain or the inability to lose weight as their bodies no longer produce the amount of hormones needed to maintain a normal rate of metabolism.
Work with your health care provider to ensure that you are taking the proper dosage of your thyroid supplement. Make sure your hormone level is monitored closely. This is essential to your daily quality of life. If you are not on the proper dosage, other than weight gain, you could suffer from additional symptoms such as depression or puffy skin.
Reduce caloric intake with a diet that works for you and is accepted by your doctor. Stick to complex carbohydrates such as whole-grain breads and cereals. They are digested and absorbed more slowly than simple carbohydrates such as white bread or pasta. Eat six small meals per day in order to avoid overeating as the increase in calories can lead to weight gain.
Exercise daily. Follow a set exercise plan and stick to it. Create a schedule that works for you and be consistent about working out.
Continue to see your doctor as you lose weight and your body adapts to the dosages of the supplements. As you lose weight, your body could require less hormone supplement and you want to always be on the right dosage and schedule.
If you are feeling depressed, sluggish, or extremely sleepy, you need to consult your doctor immediately since these are signs that your hormone supplement is too low.
- If you are feeling depressed, sluggish, or extremely sleepy, you need to consult your doctor immediately since these are signs that your hormone supplement is too low.
- Denis Kartavenko/iStock/Getty Images